Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 15, 2024, 5:10 AM CDT for Lamar County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2024, 5:10 AM CDT (10:10 UTC)
- Expired
- Mar 15, 2024, 6:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 5:13 AM CDT | TSTM WND DMG | 4 S Bedford, AL | Trees were downed on McGill Gin Rd and at the intersection of Hwy 18 & CR 34. |
| Mar 15, 5:24 AM CDT | TSTM WND DMG | 4 Ne Melborne, AL | Trees were downed sporadically along Mud Creek Rd, Ebenezer Rd, and Steedley Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 4:43 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
937
WFUS54 KBMX 151010
TORBMX
ALC075-151100-
/O.NEW.KBMX.TO.W.0001.240315T1010Z-240315T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
510 AM CDT Fri Mar 15 2024
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Lamar County in west central Alabama...
* Until 600 AM CDT.
* At 510 AM CDT, severe thunderstorms capable of producing a tornado
were located along a line extending from Sulligent to near Steens,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove,
Lamar County Airport, Crews, Bedford, Crossville, Cody, Lamar
County Public Lake, Star, Hightogy, and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3373 8825 3392 8822 3396 8795 3353 8795
3354 8827
TIME...MOT...LOC 1010Z 286DEG 30KT 3390 8813 3360 8829
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore3 follow-up statements
392
WWUS54 KBMX 151024
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
524 AM CDT Fri Mar 15 2024
ALC075-151100-
/O.CON.KBMX.TO.W.0001.000000T0000Z-240315T1100Z/
Lamar AL-
524 AM CDT Fri Mar 15 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR SOUTHERN
LAMAR COUNTY...
At 524 AM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from Vernon to 6 miles west of
Millport, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Vernon, Millport, Kennedy, Crossville, Cody, Star, Hightogy, and
Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3354 8825 3377 8816 3379 8795 3353 8795
TIME...MOT...LOC 1024Z 275DEG 26KT 3375 8812 3358 8819
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore974
WWUS54 KBMX 151039
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
539 AM CDT Fri Mar 15 2024
ALC075-151100-
/O.CON.KBMX.TO.W.0001.000000T0000Z-240315T1100Z/
Lamar AL-
539 AM CDT Fri Mar 15 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN LAMAR COUNTY...
At 539 AM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Blooming Grove to
Millport, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Millport, Kennedy, Crossville, and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3354 8811 3377 8803 3377 8795 3353 8795
TIME...MOT...LOC 1039Z 284DEG 29KT 3373 8801 3355 8807
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore890 WWUS54 KBMX 151053 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 553 AM CDT Fri Mar 15 2024 ALC075-151103- /O.EXP.KBMX.TO.W.0001.000000T0000Z-240315T1100Z/ Lamar AL- 553 AM CDT Fri Mar 15 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN LAMAR COUNTY WILL EXPIRE AT 600 AM CDT... The storms which prompted the warning have moved out of the area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for west central Alabama. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Birmingham. && LAT...LON 3354 8811 3377 8803 3377 8795 3353 8795 TIME...MOT...LOC 1053Z 286DEG 30KT 3370 8789 3352 8795 $$ 40/Sizemore
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 2:51 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 15, 2:51 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 251 AM CDT Fri Mar 15 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Saturday) Issued at 245 AM CDT FRI MAR 15 2024 Key messages: - Risk for severe thunderstorms across all of Central Alabama this morning and afternoon. Damaging wind gusts, and perhaps some large hail, are the main threats. Flooding potential is limited at this time. An elongated line of thunderstorms, from near Dallas, TX to Nashville, TN, is currently approaching Central Alabama. It is on pace to move into our northwest counties ~4 AM, perhaps an hour or so ahead of recent CAMs. At this time there are no warnings and the highest measured convective gusts I can find is 43 kts and 41 kts (both in MS). Nonetheless, we'll certainly be monitoring this MCS this morning. Despite little support/forcing aloft, RAP mesoanalysis depicts 500-1,500 J/kg SBCAPE with 40- 55 kts eff. bulk shear, with better instability values west of I-65. A ~30 kt southwesterly LLJ is feeding into the MCS, and it appears to be relatively balanced with its cold pool. Thankfully the orientation of the convective line is nearly parallel to 0-3 km shear vectors which is limiting embedded tornado potential significantly. The MCS should progress southeastward throughout the morning approaching the I-59 corridor 7-8 AM and should near the I-85 corridor 1-2 PM. Forecast expectations are that our southeast counties will be clearing 4-5 PM. Flooding should be very limited due to the transient nature of the system. Lingering stratiform rain will likely persist across the area through this afternoon/evening followed by low clouds and patchy fog after Midnight which will persist into tomorrow morning. We should warm back into the 70s tomorrow with a slight northwesterly breeze and decreasing cloud cover. 40/Sizemore && .LONG TERM... (Saturday night through next Thursday) Issued at 245 AM CDT FRI MAR 15 2024 An active southern stream jet pattern will bring one more impulse across the Central Gulf Coast region Saturday night and Sunday. This impulse will mainly impact south Alabama where forecast rainfall totals will average around one inch for areas along and south of Interstate 85, tapering to around one-quarter of an inch along the Interstate 20 corridor. Northerly low level flow across Alabama during the day Saturday will usher in a cooler air mass, so by the time the rain arrives on Sunday, there will be little or no surface based instability. Flooding also not a concern due to weaker rainfall rates due to lack of convection. The rain should exit south Alabama Sunday evening with much cooler air advecting into area Monday and Tuesday. Freezing temperatures expected across a large portion of central Alabama Tuesday morning, with lows ranging from the upper 20s north of I-20 to middle 30s along the I-85 corridor. A warming trend will ensue after Tuesday with rain chances increasing by the end of the week. 58/rose && .AVIATION... (06Z TAFS) Issued at 106 AM CDT FRI MAR 15 2024 There's a small list of flight impacts during this TAF period, mainly due to a large area oncoming convection. An elongated line of TSRA is now south of I-40 and will be impacting terminals near I-20 12-15z. We expect decreasing cig/vis as well as convective gusts ~30 kts, perhaps higher in stronger TSRA. Implemented TEMPOs for this impact. We'll also see decreasing cig (MVFR/IFR) ahead of the convection this morning, and fog may also be an issue near TOI. Lingering TSRA and/or RA will finally exit the area toward the end of this TAF period. However, IFR cigs are forecast with FG also a potential near MGM and TOI which will likely persist into the next TAF period as well. 40/Sizemore && .FIRE WEATHER... Rain and thunderstorms will affect Central Alabama today, providing a widespread soaking. Somewhat drier air returns tomorrow with northwesterly winds around 5 mph. Rain returns to the area on Sunday before noticeably cooler, drier air moves into Central Alabama on Monday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 54 70 48 / 90 50 0 10 Anniston 73 57 71 51 / 90 60 0 10 Birmingham 72 57 71 52 / 90 50 0 10 Tuscaloosa 74 58 73 53 / 90 50 0 20 Calera 73 58 72 53 / 90 60 0 20 Auburn 76 60 74 55 / 90 70 10 20 Montgomery 79 61 75 57 / 90 70 10 20 Troy 80 62 77 59 / 80 70 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...40/Sizemore LONG TERM....58/rose AVIATION...40/Sizemore
Hazardous weather outlook, Mar 15, 2:55 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 255 AM CDT Fri Mar 15 2024 ALZ011>015-017>050-161100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 255 AM CDT Fri Mar 15 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across all of Central Alabama through this afternoon. Threats include damaging wind gusts up to 60 mph and quarter size hail. Isolated flooding could also occur due to locally heavy rainfall, mainly in urban and other poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:00 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 30 min |
| Mar 14, 7:28 PM CDT | Special Weather Statement | BMX | Marion | 47 min |
| Mar 15, 4:16 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 59 min |
| Mar 15, 5:46 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 30 min |
| Mar 15, 6:21 AM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 39 min |
| Mar 15, 6:22 AM CDT | Special Weather Statement | BMX | Blount | 38 min |
| Mar 15, 6:38 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 67 min |
| Mar 15, 6:52 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 38 min |
| Mar 15, 7:08 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 67 min |
| Mar 15, 7:40 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 50 min |
| Mar 15, 7:47 AM CDT | Special Weather Statement | BMX | Shelby | 58 min |
| Mar 15, 7:49 AM CDT | Special Weather Statement | BMX | Talladega | 26 min |
| Mar 15, 8:02 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 58 min |
| Mar 15, 8:15 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 60 min |
| Mar 15, 8:21 AM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| Mar 15, 8:23 AM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| Mar 15, 8:26 AM CDT | Special Weather Statement | BMX | Chilton | 64 min |
| Mar 15, 8:55 AM CDT | Special Weather Statement | BMX | Sumter | 50 min |
| Mar 15, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 44 min |
| Mar 15, 9:14 AM CDT | Special Weather Statement | BMX | Perry | 31 min |
| Mar 15, 9:33 AM CDT | Special Weather Statement | BMX | Chilton, Coosa | 57 min |
| Mar 15, 12:17 PM CDT | Special Weather Statement | BMX | Macon | 43 min |
| Mar 15, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 47 min |
| Mar 15, 12:42 PM CDT | Special Weather Statement | BMX | Montgomery | 48 min |
| Mar 15, 1:11 PM CDT | Special Weather Statement | BMX | Russell | 49 min |
| Mar 15, 1:38 PM CDT | Special Weather Statement | BMX | Russell | 37 min |
| Mar 15, 2:41 PM CDT | Special Weather Statement | BMX | Russell | 19 min |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.